Safe bridging to warfarin in heparin-induced thrombocytopenia

  • Tamam Bakchoul
    Correspondence
    Corresponding author at: Center for Clinical Transfusion Medicine, University Hospital of Tuebingen, Otfried-Müller-Straße 4/1, 72076 Tübingen, Germany.
    Affiliations
    Center for Clinical Transfusion Medicine, University Hospital of Tuebingen, Germany
    Search for articles by this author
  • Theodore E. Warkentin
    Affiliations
    Department of Pathology and Molecular Medicine, McMaster University, Hamilton, ON, Canada

    Department of Medicine, McMaster University, Hamilton, ON, Canada
    Search for articles by this author
      In this issue of Thrombosis Research, Chen and colleagues report their experience on bridging patients suspected of having heparin-induced thrombocytopenia (HIT) from non-heparin anticoagulant to the vitamin K antagonist (VKA), warfarin [
      • Chen L.D.
      • Roberts A.J.
      • Dager W.E.
      Safety and efficacy of starting warfarin after two consecutive platelet count rises in heparin-induced thrombocytopenia.
      ]. HIT is an intensely prothrombotic, immune-mediated adverse drug reaction that occurs after exposure to unfractionated heparin (UFH) or low-molecular-weight heparin (LMWH) [
      • Greinacher A.
      Clinical practice. Heparin-induced thrombocytopenia.
      ]. The in vivo formation of highly immunizing multimolecular complexes, consisting of negatively-charged polyanions and the cationic protein, platelet factor 4 (PF4), results in antibody formation in many heparin-exposed patients [
      • Greinacher A.
      • Michels I.
      • Kiefel V.
      • Mueller-Eckhardt C.
      A rapid and sensitive test for diagnosing heparin-associated thrombocytopenia.
      ,
      • Amiral J.
      • Bridey F.
      • Dreyfus M.
      • Vissoc A.M.
      • Fressinaud E.
      • Wolf M.
      • Meyer D.
      Platelet factor 4 complexed to heparin is the target for antibodies generated in heparin-induced thrombocytopenia.
      ]. Only a minority of these patients, however, develop HIT, which is usually characterized by an unexpected fall in platelet count beginning 5 to 10 days after starting the immunizing heparin exposure, and that is often complicated by one or more thromboembolic events [
      • Warkentin T.E.
      • Greinacher A.
      • Gruel Y.
      • Aster R.H.
      • Chong B.H.
      • Scientific, t. standardization committee of the international society on, haemostasis
      Laboratory testing for heparin-induced thrombocytopenia: a conceptual framework and implications for diagnosis.
      ,
      • Warkentin T.E.
      • Greinacher A.
      • Koster A.
      • Lincoff A.M.
      • P. American College of Chest
      Treatment and prevention of heparin-induced thrombocytopenia: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines.
      ].

      Keywords

      To read this article in full you will need to make a payment
      Subscribe to Thrombosis Research
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Chen L.D.
        • Roberts A.J.
        • Dager W.E.
        Safety and efficacy of starting warfarin after two consecutive platelet count rises in heparin-induced thrombocytopenia.
        Thromb. Res. 2016;
        • Greinacher A.
        Clinical practice. Heparin-induced thrombocytopenia.
        N. Engl. J. Med. 2015; 373: 252-261
        • Greinacher A.
        • Michels I.
        • Kiefel V.
        • Mueller-Eckhardt C.
        A rapid and sensitive test for diagnosing heparin-associated thrombocytopenia.
        Thromb. Haemost. 1991; 66: 734-736
        • Amiral J.
        • Bridey F.
        • Dreyfus M.
        • Vissoc A.M.
        • Fressinaud E.
        • Wolf M.
        • Meyer D.
        Platelet factor 4 complexed to heparin is the target for antibodies generated in heparin-induced thrombocytopenia.
        Thromb. Haemost. 1992; 68: 95-96
        • Warkentin T.E.
        • Greinacher A.
        • Gruel Y.
        • Aster R.H.
        • Chong B.H.
        • Scientific, t. standardization committee of the international society on, haemostasis
        Laboratory testing for heparin-induced thrombocytopenia: a conceptual framework and implications for diagnosis.
        J. Thromb. Haemost. 2011; 9: 2498-2500
        • Warkentin T.E.
        • Greinacher A.
        • Koster A.
        • Lincoff A.M.
        • P. American College of Chest
        Treatment and prevention of heparin-induced thrombocytopenia: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines.
        in: eighth ed. Chest. Vol. 133(6 Suppl.). 2008: 340S-380S
        • Bakchoul T.
        An update on heparin-induced thrombocytopenia: diagnosis and management.
        Expert Opin. Drug Saf. 2016; 15: 787-797
        • Lubenow N.
        • Warkentin T.E.
        • Greinacher A.
        • Wessel A.
        • Sloane D.A.
        • Krahn E.L.
        • Magnani H.N.
        Results of a systematic evaluation of treatment outcomes for heparin-induced thrombocytopenia in patients receiving danaparoid, ancrod, and/or coumarin explain the rapid shift in clinical practice during the 1990s.
        Thromb. Res. 2006; 117: 507-515
        • Warkentin T.E.
        • Kelton J.G.
        A 14-year study of heparin-induced thrombocytopenia.
        Am. J. Med. 1996; 101: 502-507
        • Linkins L.A.
        • Dans A.L.
        • Moores L.K.
        • Bona R.
        • Davidson B.L.
        • Schulman S.
        • Crowther M.
        • P. American College of Chest
        Treatment and prevention of heparin-induced thrombocytopenia: antithrombotic therapy and prevention of thrombosis.
        in: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. nineth ed. Chest. Vol. 141(2 Suppl.). 2012: e495S-e530S
        • Baroletti S.
        • Piovella C.
        • Fanikos J.
        • Labreche M.
        • Lin J.
        • Goldhaber S.Z.
        Heparin-induced thrombocytopenia (HIT): clinical and economic outcomes.
        Thromb. Haemost. 2008; 100: 1130-1135
        • Warkentin T.E.
        • Sheppard J.I.
        • Moore J.C.
        • Sigouin C.S.
        • Kelton J.G.
        Quantitative interpretation of optical density measurements using PF4-dependent enzyme-immunoassays.
        J. Thromb. Haemost. 2008; 6: 1304-1312
        • Greinacher A.
        • Ittermann T.
        • Bagemuhl J.
        • Althaus K.
        • Furll B.
        • Selleng S.
        • Lubenow N.
        • Schellong S.
        • Sheppard J.I.
        • Warkentin T.E.
        Heparin-induced thrombocytopenia: towards standardization of platelet factor 4/heparin antigen tests.
        J. Thromb. Haemost. 2010; 8: 2025-2031
        • Chan C.M.
        • Woods C.J.
        • Warkentin T.E.
        • Sheppard J.A.
        • Shorr A.F.
        The role for optical density in heparin-induced thrombocytopenia: a cohort study.
        Chest. 2015; 148: 55-61
        • Bakchoul T.
        • Giptner A.
        • Najaoui A.
        • Bein G.
        • Santoso S.
        • Sachs U.J.
        Prospective evaluation of PF4/heparin immunoassays for the diagnosis of heparin-induced thrombocytopenia.
        J. Thromb. Haemost. 2009; 7: 1260-1265
        • Warkentin T.E.
        • Elavathil L.J.
        • Hayward C.P.
        • Johnston M.A.
        • Russett J.I.
        • Kelton J.G.
        The pathogenesis of venous limb gangrene associated with heparin-induced thrombocytopenia.
        Ann. Intern. Med. 1997; 127: 804-812
        • Warkentin T.E.
        • Levine M.N.
        • Hirsh J.
        • Horsewood P.
        • Roberts R.S.
        • Gent M.
        • Kelton J.G.
        Heparin-induced thrombocytopenia in patients treated with low-molecular-weight heparin or unfractionated heparin.
        N. Engl. J. Med. 1995; 332: 1330-1335
        • Warkentin T.E.
        • Sheppard J.A.
        • Heels-Ansdell D.
        • Marshall J.C.
        • McIntyre L.
        • Rocha M.G.
        • Mehta S.
        • Davies A.R.
        • Bersten A.D.
        • Crozier T.M.
        • Ernest D.
        • Vlahakis N.E.
        • Hall R.I.
        • Wood G.G.
        • Poirier G.
        • Crowther M.A.
        • Cook D.J.
        • G. Canadian Critical Care Trials, Australian, G. New Zealand Intensive Care Society Clinical Trials
        Heparin-induced thrombocytopenia in medical surgical critical illness.
        Chest. 2013; 144: 848-858
        • Dhakal P.
        • Pathak R.
        • Giri S.
        • Murthy G.S.
        • Bhatt V.R.
        New oral anticoagulants for the management of heparin induced thrombocytopenia: a focused literature review.
        Cardiovasc. Hematol. Agents Med. Chem. 2015; 13: 87-91
        • Linkins L.A.
        • Warkentin T.E.
        • Pai M.
        • Shivakumar S.
        • Manji R.A.
        • Wells P.S.
        • Wu C.
        • Nazi I.
        • Crowther M.A.
        Rivaroxaban for treatment of suspected or confirmed heparin-induced thrombocytopenia study.
        J. Thromb. Haemost. 2016; 14: 1206-1210